Electronic Journal of Statistics
- Electron. J. Statist.
- Volume 12, Number 1 (2018), 1181-1209.
An MM algorithm for estimation of a two component semiparametric density mixture with a known component
We consider a semiparametric mixture of two univariate density functions where one of them is known while the weight and the other function are unknown. We do not assume any additional structure on the unknown density function. For this mixture model, we derive a new sufficient identifiability condition and pinpoint a specific class of distributions describing the unknown component for which this condition is mostly satisfied. We also suggest a novel approach to estimation of this model that is based on an idea of applying a maximum smoothed likelihood to what would otherwise have been an ill-posed problem. We introduce an iterative MM (Majorization-Minimization) algorithm that estimates all of the model parameters. We establish that the algorithm possesses a descent property with respect to a log-likelihood objective functional and prove that the algorithm, indeed, converges. Finally, we also illustrate the performance of our algorithm in a simulation study and apply it to a real dataset.
Electron. J. Statist., Volume 12, Number 1 (2018), 1181-1209.
Received: July 2017
First available in Project Euclid: 28 March 2018
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Shen, Zhou; Levine, Michael; Shang, Zuofeng. An MM algorithm for estimation of a two component semiparametric density mixture with a known component. Electron. J. Statist. 12 (2018), no. 1, 1181--1209. doi:10.1214/18-EJS1417. https://projecteuclid.org/euclid.ejs/1522224150